Florida, 2018

Damaging Winds and Lightning Strikes in Florida, June 11, 2018

June 11, 2018 · NWS JAX · 5 events in 3 counties and zones

Moist and unsettled SW steering flow over a moist and unstable airmass triggered scattered strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$45,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Moist and unsettled SW steering flow over a moist and unstable airmass triggered scattered strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 11, 9:11 AM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 11, 9:11 AM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1011 AM EDT Mon Jun 11 2018

.UPDATE... At the surface, a subtropical ridge axis extends from
offshore the southwest Florida coast across the south-central part
of the peninsula where drier air is noted. The northern precipice
of the surface ridge is near southern Marion and and southern
Flagler counties where precipitable water values are 1.3" this mid
morning. With the ridge in place south of the region...this will
keeping a light west-southwest low-level flow across the region.
For this afternoon, the west coast sea breeze will enhance rain
chances. Scattered showers and isolated storms are starting to
press upstream from the Gulf Coast region into Gilchrist County
this mid morning. Convection will become more numerous into the
afternoon as the west coast sea breeze presses inland and
interacts with diurnal instability. The highest rain chances
this afternoon will focus across SE GA and near the I-10 corridor
of NE FL where best moisture will reside with PWATS at 1.7 to
1.8" with surface trough over the Carolinas extending over
central GA moves slowly southward providing some surface based
convergence. Despite the presence of low level forcing from west
coast sea breeze and convective outflows meeting the east coast
sea breeze along the NE FL coast, less moisture will limit
convective coverage south of I-10 this afternoon. A few strong to
pulse severe storms will be possible with the main convective
hazard wet downbursts of 40-60 mph and localized temporary
flooding rainfall.

&&

.AVIATION...Mainly VFR this afternoon with potential restrictions
due to thunderstorm activity again and continued with VCTS for
all terminals first impacting inland areas mid-late afternoon,
then approaching the coastal terminals late afternoon- early
evening. Sea breeze will likely shift winds onshore at SGJ, and
possibly more southerly at SSI and CRG. Convection will be mainly
diurnal in nature with convection waning a hour or so after
sundown. Mainly VFR during the nocturnal hours with shallow ground
fog and low stratus impacting GNV and VQQ during the pre-dawn
hours.

&&

.MARINE...

High pressure will build across the Florida peninsula with
surface troughs lingering across Georgia. This pattern will bring
a prevailing offshore flow over the local waters, with a daily
east coast sea breeze backing winds to the south. Nocturnal
southwest wind surges will bring periods of near small craft
exercise caution winds of 15-20 kts to the outer waters. Waves of
mainly afternoon and evening showers and thunderstorms expected
each period.

Rip Currents: Low risk today. Low risk expected for most beaches
Tue, but a building SSE swell through the day could elevate the
risk to low end moderate along the NE FL coast. For now, will
trend with low risk at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  90  70  89  71 /  60  30  70  40
SSI  88  74  87  75 /  40  40  40  40
JAX  90  71  90  72 /  50  30  40  30
SGJ  89  72  88  72 /  30  30  30  30
GNV  89  70  89  71 /  30  20  30  10
OCF  90  70  89  71 /  20  10  30  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Cordero/Peterson/Kennedy

In the hours before

Special weather statement, Jun 11, 12:28 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
128 PM EDT MON JUN 11 2018

FLZ022-111815-
Columbia FL-
128 PM EDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLUMBIA COUNTY UNTIL 215
PM EDT...

At 127 PM EDT, Doppler radar was tracking a strong thunderstorm over
Watertown, or over Lake City, moving east at 15 mph.

Wind gusts of 40 to 45 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Lake City, Watertown and Five Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3008 8264 3023 8271 3029 8251 3014 8247
TIME...MOT...LOC 1727Z 260DEG 29KT 3020 8259

CORDERO
Special weather statement, Jun 11, 12:42 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
142 PM EDT MON JUN 11 2018

FLZ021-022-111800-
Columbia FL-Suwannee FL-
142 PM EDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLUMBIA AND EAST
CENTRAL SUWANNEE COUNTIES UNTIL 200 PM EDT...

At 142 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wellborn, or 10 miles southeast of Live Oak, moving east at 5 to
10 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 45 mph
can be expected along with possible minor damage.

Locations impacted include...
Columbia, Wellborn and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3008 8289 3030 8295 3025 8272 3007 8264
TIME...MOT...LOC 1742Z 272DEG 5KT 3020 8285

CORDERO

The radar

The Moody AFB radar (KVAX), 77 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Columbia

When
June 11, 12:44 PM EST to 1:44 PM EST
Where
Columbia County, 1.38 mi ESE of Winfield
Reported by
Trained Spotter
Coordinates
30.260, -82.660

Two inches of rainfall was measured in less than 1 hour.

Lightning, Duval

When
June 11, 1:32 PM EST
Where
Duval County, 1.38 mi S of Manhattan Beach
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.350, -81.400

Two men were struck by lightning at 19th Street and Beach Blvd near Atlantic Beach. Both survived the strike.

Thunderstorm Wind, St. Johns

When
June 11, 2:45 PM EST
Where
St. Johns County, 0.91 mi NE of St Augustine
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
29.890, -81.310

Multiple lightning strikes hit trees, power lines were down and some trees were down on power lines near St. Augustine. Lightning strikes caused brush fires. The cost of damage was unknown, but it was estimated for the inclusion in Storm Data.

Thunderstorm Wind, St. Johns

When
June 11, 2:45 PM EST
Where
St. Johns County, 0.91 mi NE of St Augustine
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
29.890, -81.310

Multiple lightning strikes hit trees, power lines were down and some trees were down on power lines near St. Augustine. Lightning strikes caused brush fires. The cost of damage was unknown, but it was estimated for the inclusion in Storm Data.

Lightning, Duval

When
June 11, 3:07 PM EST
Where
Duval County, 0.69 mi S of Manhattan Beach
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
30.360, -81.400

A structure fire at 334 Ocean Walk North Drive was caused by a lightning strike. The cost of damage was unknown, but it was estimated for the inclusion of the event in Storm Data.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766629, 766630, 767160, 767161, 767159.